Arkansas, 2009

Hail and Damaging Winds in Arkansas, April 2, 2009

April 2, 2009 · NWS JAN · 5 events in 2 counties and zones

A powerful storm system helped develop a deep low pressure area which moved from North Texas to Northwest Arkansas. The combination of cold air aloft, strong jet dynamics, and the clash with an unstable airmass helped to send a line of severe storms across the region during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A powerful storm system helped develop a deep low pressure area which moved from North Texas to Northwest Arkansas. The combination of cold air aloft, strong jet dynamics, and the clash with an unstable airmass helped to send a line of severe storms across the region during the day. The line exited the region by mid afternoon. As the core of the upper low pressure system crossed the area, a second bowing line of storms crossed the northern portion of the county warning area during the late afternoon and early evening. Numerous reports of hail and wind damage occurred with this complex system as it tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 2, 7:15 AM CST, 50 minutes earlier.

Area forecast discussion, Apr 2, 7:15 AM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
815 AM CDT THU APR 2 2009

...MESOSCALE UPDATE...

.UPDATE...LATEST MODELS AND 12Z SOUNDINGS REVEAL INTERESTING TRENDS.
JAN SOUNDING LOOKS PRETTY IMPRESSIVE...WITH ABOUT 2000 J/KG OF
MLCAPE AND VERY STEEP LAPSE RATES. SIGNIFICANT CAPPING EXISTS AROUND
850 MB...BUT ONE ASSUMES THAT INCREASED MOISTURE AND FORCING WOULD
ERODE THIS CAP PRETTY EASILY LATER THIS MORNING INTO EARLY
AFTERNOON. WOULD THINK DAYTIME HEATING COMBINED WITH INCREASED
DYNAMICS FROM WEST WOULD RESULT IN CONTINUED INCREASE IN LINE OF
STORMS CURRENTLY OVER ARKLATEX...WHICH HAVE SHOWN RECENT TRENDS OF
INTENSIFICATION. THIS IS SUPPORTED BY LOCAL WRF ENSEMBLE WHICH SHOWS
BOWING/LEWPY QLCS MOVING THROUGH AREA GENERALLY NW OF A HEZ TO JAN
TO MACON LINE. WRF ENSEMBLE ALSO SHOWS HIGH PROBABILITY OF MLCAPE
VALUES IN EXCESS OF 1500 J/KG AS THIS ACTIVITY MOVES THROUGH...ALONG
WITH SIGNIFICANT MAXES OF UPDRAFT HELICITY INDICATIVE OF EMBEDDED
SUPERCELL/TORNADO POTENTIAL...SOME OF WHICH COULD BE SIGNIFICANT.
SO ALL LOOKS IN LINE FOR THIS AREA TO HAVE THE CLEAREST THREAT OF
SIGNIFICANT SEVERE POTENTIAL TODAY...WITH POTENTIAL FOR INTENSE
DAMAGING WINDS...LARGE HAIL TO AT LEAST GOLFBALL SIZE...AND POSSIBLE
TORNADOES.

FORECAST IS MORE COMPLEX SOUTHEAST OF LINE MENTIONED ABOVE. LIX
SOUNDING SHOWS THAT MOISTURE IS EXTREMELY SHALLOW IN THAT AREA...AND
OP/LOCAL MODELS INDICATE SIGNIFICANT MIXING/DRYING OF LOW LEVELS
ACROSS SOUTHEAST HALF OF AREA. IN FACT...NO LOCAL WRF ENSEMBLE
MEMBERS SHOW DEWPOINTS IN EXCESS OF 63F OVER SE 1/2 OF AREA AT
18Z...WITH A MEAN SFC DEWPOINT OF 58F. SHOULD THIS OCCUR...THIS
WOULD SIGNIFICANTLY REDUCE THE THREAT OF ANY DISCRETE...PREFRONTAL
TORNADIC SUPERCELLS OVER OUR SE SECTION...AND COULD ALSO REDUCE THE
OVERALL SEVERE RISK DUE TO REDUCED INSTABILITY. HOWEVER...IT COULD
ENHANCE CONVECTIVE DOWNDRAFTS AND WIND POTENTIAL...PARTICULARLY AS
IT APPEARS LINE OF STORMS WILL MOVE THROUGH AT PEAK HEATING/MIXING.
THUS... CONFIDENCE IN EVOLUTION IS LESS OVER SOUTH AND EAST
SECTIONS...BUT OBVIOUSLY GIVEN MDT RISK FROM SPC WILL CONTINUE TO
MAINTAIN SIGNIFICANT SVR RISK OVER THIS AREA FOR NOW.

PREVIOUS DISCUSSION FOLLOWS...

.SHORT TERM...SEVERE WEATHER REMAINS THE GREATEST CONCERN FOR THE
NEXT 12 HOURS. THE AREA OF GREATEST RISK IS DIFFICULT TO PINPOINT
WITH BOTH POSITIVE AND LIMITING FACTORS FOR EACH AREA. WILL MAINTAIN
SCATTERED SEVERE STORMS FOR THE ENTIRE CWA AT THIS POINT AND SHIFT
THE AREA FOR BEST TORNADO POTENTIAL MORE NORTHWARD. THE MODELS
CONTINUE TO SHOW THE DEEPENING SURFACE LOW TRACKING A LITTLE FURTHER
WEST THAN BEFORE . WITH THE LOW TRACKING MOVE OVER NW AR RATHER THAN
SE AR/NW MS THEN THE DELTA REGION WILL BE IN A MORE FAVORABLE
POSITION. LOW LEVEL SHEAR WAS AROUND 25 KTS WITH 0-6 KM SHEAR AROUND
45KT. LCL HEIGHTS WILL BE AROUND 1500FT. MOISTURE WILL BE THE
LIMITING FACTOR FOR THE NORTHWEST...HOWEVER VALUES ARE EXPECTED TO
RETURN RAPIDLY OVER THE NEXT 4-6 HOURS. DEWPOINTS ARE NOT IMPRESSIVE
AT THIS TIME WHERE VALUES WERE AROUND 50 FOR GLH/GWO. THE RUC HAS
LAPSE RATES AROUND 8C/KM OR HIGHER ALONG THE MS RIVER AT 15Z AND
500MB TEMPS FROM -18 TO -15C. THE GREATEST PRESSURE FALLS SEEM TO
OCCUR OVER THE NORTHWEST ZONES FROM 15-18Z. RIGHT NOW EVERYTHING
SEEMS TO BE POINTING TOWARD THE DELTA THIS MORNING...ESPECIALLY IF
THE LOW LEVEL MOISTURE GETS IN HERE BY MID MORNING. ALTHOUGH ALL
MODES OF SEVERE WEATHER ARE ANTICIPATED AT THIS POINT...WILL
MAINTAIN GENERAL WORDING ACROSS THE AREA. AS THE SURFACE MOVES
NORTHEAST GOING INTO THE EARLY AFTERNOON...THE FRONT SWEEPS ACROSS
THE CWA. THE FORCING ALONG THE BOUNDARY ALONG WITH THE MOIST
UNSTABLE AIR OVER THE REST OF THE CWA WILL CONTINUE TO SUPPORT
SEVERE STORMS. DEWPOINTS WERE IN THE LOWER AND MID 60S ACROSS THE
EAST AND SOUTHEAST ZONES. HOWEVER LOW CLOUDS AND RAIN WILL NOT ALLOW
THE AREA TO WARM AS QUICKLY IN THE MORNING. THE MODELS CONTINUE TO
SHOW THE RAIN SHIFTING EAST AS THE SURFACE LOW MOVES THROUGH THE
CWA. WITH THE WARM FRONT HOVERING AROUND THE MISSISSIPPI COAST FOR
MUCH OF THE MORNING...TEMPERATURES ACROSS THE SOUTEAST ZONES WILL
LIKELY BE CLOSE TO 70 IF NOT IN THE LOWER 70S BY MID MORNING...SO
ANY BREAKS WILL LEAD TO RAPID WARMING AND PLENTY OF INSTABILITY
ACROSS THE SOUTHEAST. DO NOT WANT TO OVERLOOK THE CHANCE OF STRONG
TORNADOES FOR THE SOUTHEAST ALSO. FOR THE HWO WILL TRY TO CONVEY THE
BEST POTENTIAL FOR STRONG TORNADOES IN THE NORTHWEST...BUT MAINTAIN
THE POSSIBILITY EVERYWHERE...IN ADDITION TO WIND AND LARGE HAIL.

THE MODELS CONTINUE TO SHOW THE BEST DYNAMICS WELL EAST OF THE CWA
BY 00Z. HOWEVER...THE TAIL END OF THE BOUNDARY MAY STILL BE
LINGERING OVER THE NORTHEAST ZONES...SO WILL MAINTAIN A CHANCE OF
SEVERE INTO THE EARLY EVENING...MAINLY FOR THE HAIL AND WIND RISKS.
LAPSE REMAIN FROM 6-7C/KM THROUGH 00Z AND THE SOUNDING SHOWS 50KTS
AROUND 850MB AND 85KTS AROUND 500 MB FOR THE COLUMBUS AREA. ONCE THE
BOUNDARY MOVES OUT...THE AREA CLEARS FROM THE SOUTHWEST. WILL LEAVE
OUT OF THE MENTION OF RAIN...BUT MAINTAIN CLOUDS FOR THE NORTHERN
HALF OF THE AREA. IT STILL LOOKS LIKE WRAP AROUND MOISTURE WILL MOVE
INTO THE AREA IN THE EVENING AND MAINTAIN THROUGH AT LEAST 12Z
FRIDAY. THERE COULD BE A FEW SPRINKLES. WILL MAINTAIN THE LAKE WIND
ADVISORY INTO THE AFTERNOON. WINDS ACROSS THE WESTERN HALF OF THE
AREA SHOULD BEGIN GUSTING BY LATE MORNING AND CONTINUE THROUGH THE
LATE AFTERNOON. WINDS SPEEDS WILL LIKELY REMAIN FROM 10 TO 20 MPH
ACROSS THE CWA THROUGH TONIGHT.

.LONG TERM...WEATHER QUIETS DOWN QUICKLY BY FRIDAY. RIDGING DEVELOPS
SURFACE AND ALOFT FOR FRIDAY AND FRIDAY NIGHT BUT RETURN FLOW
REDEVELOPS BY SATURDAY AHEAD OF THE NEXT SYSTEM. LOWERED MOS POPS
SOMEWHAT FOR SATURDAY. WILL SEE INCREASING UPPER CLOUDS WITH WEAK
WAVES THAT MOVE THROUGH AND INCREASING STRATOCU IN LOW LEVEL SLY
FLOW BUT MID LEVELS OF THE AIR MASS LOOK RELATIVELY DRY. THE COLD
FRONT MOVES IN LATE SATURDAY NIGHT...APPROACHING THE I-55 CORRIDOR
SHORTLY AROUND SUNRISE SUNDAY. THIS SYSTEM WILL BE MUCH WEAKER THAN
THE SYSTEM TODAY AND VEERING 850 MB FLOW JUST AHEAD OF THE BOUNDARY
WILL HURT SEVERE CHANCES BUT THE BOUNDARY SHOULD BE HEALTHY ENOUGH
TO POOL SUFFICIENT GULF MOISTURE TO PROVIDE A CHANCE OF A FEW STRONG
STORMS OVER SRN...PARTICULARLY SERN...ZONES EARLY SUNDAY.

DEVELOPING NWLY FLOW SUNDAY NIGHT WILL RESULT IN INCREASING COLD AIR
ADVECTION ACROSS THE AREA. MODELS INDICATING A SECOND REINFORCING
SHOT OF COLDER AIR INTO THE ARKLAMISS DURING THE DAY MONDAY WITH A
SECOND LOBE OF THE UPPER LOW. NOT BITING OFF ON MOS MONDAY NIGHT
LOWS IN THE MID 20S FOR NOW...ESPECIALLY WITH A HEALTHY SURFACE
PRESSURE GRADIENT AND MID LEVEL MOISTURE OVERNIGHT SO WILL KEEP
FORECAST A BIT WARMER THAN MOS FOR NOW. SURFACE RIDGING MOVES OVER
THE AREA TUESDAY AND SLIDES EWD TUESDAY NIGHT. REMOVED SLIGHT CHANCE
MOS POPS FOR NOW FOR TUESDAY NIGHT DUE TO PERSISTENT UPPER RIDGING
THROUGH WED MORNING. RETURN FLOW REDEVELOPS IN EARNEST WEDNESDAY
AFTERNOON WITH AN INTENSIFYING 850 MB JET FOR A QUICK GULF MOISTURE
RETURN.

&&

.AVIATION...RAIN WILL CONTINUE FOR HBG THROUGH THE DAY. THERE MAY BE
A SHORT BREAK IN THE LATE MORNING...WHEN CLOUDS LIFT AND BECOME
MORE BROKEN. HOWEVER...SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
VICINITY THROUGH THE PERIOD. WINDS WILL INCREASE TO 10-12KTS FOR HBG
IN THE AFTERNOON AND CONTINUE THROUGH THE EVENING. AWAY FROM
THUNDERSTORMS NOT ANTICIPATING MORE THAN OCCASIONAL GUSTS AND NONE
IN EXCESS OF 20KTS AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL
DEVELOP AROUND GLH BY 15Z...18X FOR GWO/JAN AND AROUND 20Z FOR
MEI/GTR. SEVERE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...SO
WILL MAINTAIN VRB30G50KT AT ALL SITES. THE RAIN WILL LIKELY END
AROUND 19Z FOR GLH/21Z FOR GWO/JAN/HBG AND FROM 00-003Z FOR MEI/GTR.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE REGION STARTING AROUND MID MORNING AND CONTINUING INTO
THE AFTERNOON. BEYOND 3Z...VFR CONDITIONS WILL PREVAIL AT HBG. AT
THIS TIME NOT EXPECTING ANY FOG DEVELOPMENT. FOR THE REST OF THE
AREA...LOW CLOUDS MAY DEVELOP AROUND 6Z AND CONTINUE THROUGH 12Z.
CEILINGS AROUND 1500FT OR SLIGHTLY LOWER WILL BE LIKELY STARTING
AROUND 6Z WITH A GRADUAL INCREASE THROUGH 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  50  71  48 /  67  16   6   7
MERIDIAN      79  52  71  44 /  67  27   7   7
VICKSBURG     75  45  71  47 /  73  11   6   7
HATTIESBURG   80  49  73  46 /  62  14   5   6
NATCHEZ       76  45  68  49 /  65   7   3   6
GREENVILLE    72  47  67  46 /  88  19   5   6
GREENWOOD     76  48  70  43 /  82  26   6   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR MSZ018-019-025-034-035-040-041.

LA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR LAZ007>009-015-016-023-025.

AR...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR ARZ074-075.

&&

03/7
Hazardous weather outlook, Apr 2, 7:57 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
857 AM CDT THU APR 2 2009

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>028-034>036-040>042-
047-031115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-
847 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
A SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY. STRONG TORNADOES...GOLF
BALL SIZED HAIL OR LARGER AND WINDS IN EXCESS OF 70 MPH WILL BE
POSSIBLE FROM MID MORNING INTO THE EARLY AFTERNOON.

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH TEXAS INTO
NORTHWEST ARKANSAS THIS MORNING. STRONG WINDS AND VERY COLD
TEMPERATURES ALOFT...IN ADDITION TO INCREASING LOW LEVEL MOISTURE
AHEAD OF THIS STORM SYSTEM WILL SEND A LINE OF STRONG TO SEVERE
THUNDERSTORMS ALONG WITH A FEW SUPERCELLS.

GUSTY WINDS WILL ALSO CAUSE ROUGH WATERS ON AREA LAKES FROM THIS
MORNING INTO THE LATE AFTERNOON. WIND SPEEDS FROM 15 TO 25 MPH WITH
GUSTS TO 40 MPH WILL BE POSSIBLE AWAY FROM THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE FOR SOUTHERN PORTIONS OF THE
AREA SUNDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION. CONTINUE TO
MONITOR THE LATEST FORECASTS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY.

LAZ023>026-MSZ029>033-037>039-043>046-048>054-059>062-031115-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-
KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
857 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL AND NORTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY. TORNADOES...GOLF BALL
SIZED HAIL...AND WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE FROM
AROUND NOON THROUGH MID AFTERNOON.

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH TEXAS INTO
NORTHWEST ARKANSAS THIS MORNING. STRONG WINDS AND VERY COLD
TEMPERATURES ALOFT...IN ADDITION TO INCREASING LOW LEVEL MOISTURE
AHEAD OF THIS STORM SYSTEM...WILL SEND A LINE OF STRONG TO SEVERE
THUNDERSTORMS AND A FEW SUPERCELLS ACROSS THE AREA. AS THE COLD
FRONT SWEEPS THROUGH LATE THIS AFTERNOON...THE RISK FOR SEVERE
WEATHER WILL END.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE FOR SOUTHERN PORTIONS OF THE
AREA SUNDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION. CONTINUE TO
MONITOR THE LATEST FORECASTS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY.

MSZ055>058-063>066-072>074-031115-
SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
857 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A SEVERE WEATHER OUTBREAK IS POSSIBLE TODAY. TORNADOES...GOLF BALL
SIZED HAIL...AND WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE THIS
AFTERNOON.

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH TEXAS INTO
NORTHWEST ARKANSAS THIS MORNING. STRONG WINDS AND VERY COLD
TEMPERATURES ALOFT...IN ADDITION TO INCREASING LOW LEVEL MOISTURE
AHEAD OF THIS STORM SYSTEM...WILL SEND A LINE OF STRONG TO SEVERE
THUNDERSTORMS AND A FEW SUPERCELLS ACROSS THE AREA DURING THE MID TO
LATE AFTERNOON HOURS. AS THE COLD FRONT SWEEPS THROUGH BY EARLY
EVENING...THE RISK FOR SEVERE WEATHER WILL END.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE FOR SOUTHERN PORTIONS OF THE
AREA SUNDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION. CONTINUE TO
MONITOR THE LATEST FORECASTS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

In the hours before

Special weather statement, Apr 2, 7:55 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
855 AM CDT THU APR 2 2009

ARZ074-021425-
ASHLEY AR-
855 AM CDT THU APR 2 2009

...STRONG THUNDERSTORM DEVELOPING OVER ASHLEY COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES WEST OF HAMBURG AT 855 AM CDT...MOVING NORTHEAST AT
45 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN WESTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

AEG

The radar

The Little Rock radar (KLZK), 175 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ashley

When
April 2, 8:05 AM CST
Where
Ashley County, Berea
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.330, -91.720

Hail, Ashley

When
April 2, 8:52 AM CST
Where
Ashley County, 2.35 mi NW of Fountain Hill
Measured
0.75 in hail
Reported by
Post Office
Coordinates
33.378, -91.904

Thunderstorm Wind, Ashley

When
April 2, 2:48 PM CST
Where
Ashley County, 4.74 mi W of Sunshine
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.174, -91.612

An estimated wind gust of 70 mph was observed along Highway 8.

Hail, Chicot

When
April 2, 3:00 PM CST to 3:16 PM CST
Where
Chicot County, 1.48 mi S of Cosgrove to 1.45 mi SSE of Lake Vlg Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.279, -91.396

A swath of penny to quarter sized hail fell across central Chicot County and through the south side of Lake Village.

Thunderstorm Wind, Chicot

When
April 2, 3:15 PM CST
Where
Chicot County, 0.69 mi S of Lake Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.320, -91.280

Tops of rotted trees fell on two houses in Lake Village.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159383, 163609, 161087, 161105, 161115.